Colorado, 2017

Hail in Colorado, May 16, 2017

May 16, 2017 · NWS BOU · 3 events in 3 counties and zones

Strong thunderstorm produced hail up to nickel size across parts of Boulder, Washington and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong thunderstorm produced hail up to nickel size across parts of Boulder, Washington and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 8:29 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, May 16, 8:29 AM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
929 AM MDT Tue May 16 2017

.UPDATE...
Issued at 917 AM MDT Tue May 16 2017

Mostly clear skies dominate the forecast area with clouds
increasing over the western portions of the state as the upper low
continues to move ESE. Short term model guidance showing an area
of convergence with a surface low pushing north into the CWA and a
push from the NE by later this afternoon. This will help to create
enough lift across portions of eastern Larimer and Weld counties
for some thunderstorm development. Increased pops in this area to
account for this. As the line of storms moves further east still
expecting better dynamics and environmental factors from a line
from Akron into Sterling and eastward. There is also what
appears to be a dryline moving north into portions of SW CWA from
GOES-16 WV that could help to fire off some convection later this
afternoon. This area has higher boundary layer moisture and
instability. Deep layer shear values are also higher to the east
that would help to sustain more intense and longer lived
thunderstorms. Potential for gusty winds to 30 mph and some
showers to the west will increase into moderate rain with small
hail and gusty winds to the east.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Tue May 16 2017

Expect a greater chance of showers and thunderstorms over the
area this afternoon and evening than we've seen over the past few
days. Main culprit will be a low pressure system which is now over
Southern Nevada which will slowly weaken and lift northeast
through Eastern Colorado tonight. There is some modest QG ascent
with this system over Eastern Colorado this afternoon and evening
which will aid the precip development.

This morning will start out sunny over much of the area but then
clouds will quickly develop this afternoon with the approaching
system. There will be better low level moisture over far eastern
Colorado with dewpoints still in the mid 40s to lower 50s while
drier low levels further west over the Front Range. Surface based
capes today of 500-1000j/kg, with the higher amounts further east
with the better low level moisture. Showers/storms over the front
range will generally result in more gusty winds and light rain as
winds begin to downslope off the foothills.

As the storms move into the greater moisture, storms may approach
severe limits with winds close to 60 mph and marginally large
hail. Main change to forecast was to increase pops over the far
plains given the better moisture. Showers will decrease from west
to east from later this evening and overnight as the main trof
moves into Kansas towards Wednesday morning. There still may be
some wraparound showers over far ne colorado even towards
Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM MDT Tue May 16 2017

A few showers and thunderstorms may continue over the far
northeastern corner of the state as the last system pushes out
into Kansas Wednesday morning. Just as quickly as that one exited,
another stronger system will move in from the Great Basin to bring
much colder than normal temperatures and widespread rain and snow
to the area through Saturday.

An upper low over Idaho on Wednesday morning will drop into Utah
that afternoon with showers and thunderstorms expected across the
forecast area. Moisture and a cold front will be pushed across
the area Wednesday night from the upper low before another cold
front will come from the north Thursday to enhance precipitation
especially across the Front Range mountains and over the adjacent
plains areas. Have followed a blend of non-NAM guidance, as the
NAM is an outlier with focusing too much energy into a 700 mb low
that develops over Nebraska too early and too deep in its
solution - which would dry out the front range area with mountain
top flow turning more westerly. The rest of the models have
trended a little further south with their solutions, bringing the
better possibility of colder temperatures. Snow levels will
likely be around 7000 feet by Thursday morning, staying steady
through the day, then drop to near 5000 feet or less Friday
morning - though precipitation will be decreasing as the upper low
moves overhead and a 700 mb low over Kansas and Nebraska pulls
the moisture east and downsloping along the mountains dries things
out. The mountains look like they will be seeing appreciable
amounts of snow with this storm as the colder than normal low
slowly moves across the area with weak to moderate lift. High
mountain locations will likely see a foot of snow just on
Thursday, with snow expected before on Wednesday night as well as
after on Friday. Confidence on issuing any highlight at this point
isn't high enough this far out due to the possibility of the 700
mb low forming earlier to decrease amounts across the Front Range.
Expecting areas down to about 6000 feet to see snow late
Wednesday night early Thursday morning, with areas over the Palmer
and Cheyenne Ridges possibly seeing snow mixing in with the rain
at times during the day Thursday. Rain and snow could fall at
moderate rates at times east of the divide through Thursday.
Friday early morning's temperatures should allow all snow down to
around 4500 feet across the plains. Temperatures on Thursday and
Friday will be 25 to 30 degrees colder than normal for mid-May.

A little wrap around moisture may bring isolated showers to the
mountains in northwest flow Saturday as the system pushes into the
Great Plains. Temperatures will warm slightly, likely near 60 for
the plains and in the low 40s to 50 for the higher terrain.

A pair of quick moving shortwaves in the northwest flow aloft
will bring isolated to scattered showers and thunderstorms to the
area Sunday through Tuesday. Temperatures are expected to get back
closer to normal, but still remain slightly cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 917 AM MDT Tue May 16 2017

VFR conditions are expected through Wednesday afternoon with
easterly winds dominating until later this afternoon when there is
a chance of storms by 20z. Currently there is light rain
accompanied by increased winds but will look at the possibility of
thunderstorms later this afternoon. Winds will switch more
northerly by the late afternoon as convection fires off to the NW
of the field where there are increased chances of outflows that
could bring another round of gusty winds and storms between 23 and
03z. Winds should return to drainage by 10/11z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Bowen
Hazardous weather outlook, May 16, 10:41 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1141 AM MDT Tue May 16 2017

COZ030>051-171745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1141 AM MDT Tue May 16 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and plains this afternoon. The stronger storms will be
over far Northeast Colorado where moisture levels are higher.
Storms may approach severe limits with gusty winds near 60 mph and
some hail. Further west over the urban corridor, expect more
gusty winds up to 45 mph with the storms.

Showers and thunderstorms will diminish from west to east later
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A significant storm will bring a cooler unsettled weather pattern
to the forecast area through Friday. Widespread precipitation is
a good bet for much of the forecast area Wednesday afternoon
through Friday. The mountains and foothills will see decent
snowfall amounts, with heavy snow possible at times Thursday and
Thursday night. Snow levels will be around 7000 feet Thursday
morning then drop down to around 5000 feet by Friday morning, so
there will be snow for some of the plains Thursday night into
Friday. Winter driving conditions are expected over mountains and
foothills Wednesday night through Friday. Temperatures will be 20
to 30 degrees colder than normal Thursday and Friday, then warm
up Saturday. Scattered late day showers and thunderstorms are
forecast for the mountains Saturday and again on Sunday, with
widely scattered late day showers and thunderstorms for the plains
on Sunday. The next storm will bring more widespread precipitation
to much of the forecast area Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 63 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Boulder

When
May 16, 1:30 PM MST
Where
Boulder County, 1.38 mi S of Boulder Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.010, -105.220

Hail, Weld

When
May 16, 1:50 PM MST
Where
Weld County, 5.44 mi SE of Windsor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.800

Hail, Washington

When
May 16, 2:26 PM MST
Where
Washington County, 1.58 mi W of Hyde
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.130, -102.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689659, 689660, 689661.